Arkansas, 2006

Damaging Wind in Arkansas, August 21, 2006

August 21, 2006 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 21, 5:35 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 21, 5:35 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
635 PM CDT MON AUG 21 2006

.UPDATE...
NEAR TERM/MESOSCALE...RADAR DATA INDICATES STORMS LIKELY PRODUCING
DAMAGING WIND GUSTS...BETWEEN BUTLERVILLE...THURMAN....AND HICKORY
PLAINS.

OVERALL TRENDS CONTINUE TO INDICATE A SLOW DECREASE IN INTENSITY.

55

&&

.PREV DISCUSSION.../ISSUED 314 PM CDT MON AUG 21 2006/

SHORT TERM...TONIGHT THROUGH FRIDAY
MAIN CONCERN IN THE NEAR TERM IS COVERAGE...INTENSITY...AND
DURATION OF CONVECTION THAT HAS DEVELOPED THIS AFTERNOON.

RECENT OBSERVATIONAL DATA INDICATES SCATTERED TO NUMEROUS
CONVECTIVE CELLS ACROSS THE WESTERN HALF OF THE FORECAST AREA.
ACROSS CENTRAL AND SOUTHERN PORTIONS OF THIS AREA...THE ACTIVITY
APPEARS TO BE DRIVEN BY SMALL SCALE FORCING. THE ACTIVITY NOW
AFFECTING NORTHWESTERN ARKANSAS IS ORGANIZED AT THE MESOSCALE
LEVEL...AND WILL LIKELY AFFECT ALL OF THE NORTHERN CWA BY EARLY
EVENING. DAMAGING WIND GUSTS ARE EXPECTED WITH THE STRONGEST
STORMS THOUGH EARLY EVENING.

MOST OF THIS ACTIVITY IS EXPECTED TO DIMINISH SHORTLY AFTER
SUNSET.

A WEAK SURFACE BOUNDARY LOCATED ACROSS SOUTHERN PORTIONS OF THE
FORECAST AREA WILL MOVE SLOWLY SOUTH THROUGH TUESDAY. SLIGHTLY
COOLER...AND MORE STABLE CONDITIONS IS EXPECTED TO SLOWLY FILTER
FROM NORTHEAST TO SOUTHWEST ACROSS THE FORECAST AREA THROUGH MID
WEEK.

LONG TERM...FRIDAY NIGHT THROUGH MONDAY
MODELS ARE RATHER CHAOTIC IN THEIR SOLUTIONS IN THE EXTENDED TERM.
THERE HAS BEEN LITTLE AGREEMENT BETWEEN THE MODELS FOR THE PAST
SEVERAL DAYS AND POOR CONTINUITY BETWEEN MODEL RUNS. OVERALL THE
MODELS SEEM TO BE HEADING FOR A SIMILAR SOLUTION...BUILDING A RATHER
FLAT RIDGE UP ACROSS THE SERN US LATE IN THE EXTENDED TERM...BUT
THEY DIFFER CONSIDERABLY ON HOW THEY GET THERE FROM THE PRESENT
PATTERN.

FOR THE EXTENDED FORECAST I AM GOING TO USE A BLEND OF THE MODELS
AND CONSIDER THE AREA TO BE UNDER A PREDOMINANTLY ZONAL FLOW
PATTERN...AND WILL ACCEPT THE SOLUTION OF A RIDGE BUILDING INTO THE
AREA FROM THE SOUTHEAST BY SUNDAY AND MONDAY.

DURING THE EXTENDED TIME FRAME...ITS LIKELY THAT SEVERAL SHORTWAVES
WILL PASS ACROSS THE FORECAST AREA. THE CURRENT EXTENDED FORECAST
HAS LOW POPS THROUGH MUCH OF THE PERIOD...AND I WILL GO AHEAD AND
LEAVE THIS AS IS. AT THIS TIME RANGE...AND WITH THE MODELS IN A STATE OF
DISAGREEMENT...ITS TOO DIFFICULT TO NAIL DOWN ANY AREAS WHERE THERE
WILL BE GREATER CHANCES FOR PRECIP. IN ADDITION...THE LOWER LEVELS
OF THE ATMOSPHERE WILL LIKELY BE FAIRLY MOIST SO AT THE VERY LEAST
DAYTIME HEATING SHOULD PROVIDE AMPLE CHANCES FOR ISOLATED AFTERNOON
CONVECTION.

ONE OTHER POINT OF CONSIDERATION IN THE EXTENDED TIME FRAME IS A COLD
FRONT THAT THE MODELS ARE BRINGING DOWN OVER THE WEEKEND. EARLIER
RUNS HAD THE FRONT APPROACHING THE AREA ON SATURDAY...AND NOW THE
MODELS ARE GENERALLY PUSHING IT INTO NRN ARKANSAS BY SUNDAY. ONCE
AGAIN THE MODELS ARE HANDLING THE FRONT DIFFERENTLY AFTER THIS
POINT...AND THERE HAS BEEN CONSIDERABLE VARIATION BETWEEN MODEL RUNS. AT
THIS TIME I AM NOT EVEN CERTAIN IF THIS FRONT WILL MAKE IT MUCH
FURTHER SOUTH THAN THE AR/MO BORDER. THE GFS AND EUROPEAN MODELS ARE
BLOWING THE FRONT RAPIDLY THROUGH THE STATE AND BUILDING THE
ASSOCIATED HIGH MUCH FURTHER SOUTH THAN THE DGEX...WHICH TAKES THE
ASSOCIATED SURFACE HIGH AND MOVES IT ACROSS THE GREAT LAKES REGION.

THE GFS AND EUROPEAN MODELS SEEM TO BE PUSHING THIS FRONT THROUGH
MUCH TOO AGRESSIVELY...SO AT THIS POINT I AM GOING TO BE A LITTLE
MORE CONSERVATIVE AND BRING IT INTO NRN AR AROUND SUNDAY MORNING AND
STALL IT OUT SOMEWHERE ACROSS THE NORTHERN THIRD OF THE STATE...AND
GRADUALLY PUSH IT BACK NORTH ON MONDAY. FRANKLY THIS IS A BEST GUESS
AT THIS STAGE AND I WOULD NOT BE SURPRISED IF I HAVE TO MAKE
WHOLESALE CHANGES TO THIS FORECAST PERIOD OVER THE NEXT SEVERAL
DAYS.

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 21, 1:24 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
224 PM CDT MON AUG 21 2006

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
224 PM CDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM MID AFTERNOON
TO EARLY EVENING.

SEVERAL SMALL SCALE BOUNDARIES ACROSS THE REGION...WILL PROVIDE A
FOCUS FOR THUNDERSTORM DEVELOPMENT...IN AN MODERATELY UNSTABLE
ENVIRONMENT.

DAMAGING WIND GUSTS ARE THE PRIMARY THREAT WITH SEVERE THUNDERSTORMS
THAT DEVELOP.

ALSO...DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

THE SEVERE THREAT WILL DIMINISH QUICKLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH MUCH OF THE WEEK ASSOCIATED WITH OLD FRONTAL SYSTEMS OR
ASSOCIATED BOUNDARIES. ISOLATED STORMS WITH STRONG WIND GUSTS OR
LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 730 PM.

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK
ON CENTRAL ARKANSAS.

55

In the hours before

Special weather statement, Aug 21, 3:03 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
403 PM CDT MON AUG 21 2006

ARZ003-212145-
BOONE-
403 PM CDT MON AUG 21 2006

...STRONG THUNDERSTORM WILL AFFECT SOUTHERN BOONE COUNTY...

AT 400 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN
BELLEFONTE AND VALLEY SPRINGS...MOVING EAST AT 15 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BELLEFONTE...VALLEY
SPRINGS AND EVERTON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH...
HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

44
Local storm report, Aug 21, 4:25 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
525 PM CDT MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     LAMAR                   35.44N 93.39W
08/21/2006                   JOHNSON            AR   LAW ENFORCEMENT

            TREES DOWN AT LAMAR...INCLUDING AT STILLWELL ROAD AND
            COUNTY ROAD 5500.

0400 PM     TSTM WND DMG     1 W JASPER              36.01N 93.21W
08/21/2006                   NEWTON             AR   LAW ENFORCEMENT

            TREES DOWN ACROSS HIGHWAY 74 WEST OF JASPER.

0457 PM     TSTM WND DMG     CONWAY                  35.09N 92.45W
08/21/2006                   FAULKNER           AR   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN CITY WIDE.

0503 PM     TSTM WND DMG     BLACKWELL               35.22N 92.85W
08/21/2006                   CONWAY             AR   TRAINED SPOTTER

            TREES DOWN. ONE INCH OF RAIN FELL IN 15 MINUTES.

&&

58
Special weather statement, Aug 21, 4:30 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
530 PM CDT MON AUG 21 2006

ARZ023-024-212315-
CLEBURNE-VAN BUREN-
530 PM CDT MON AUG 21 2006

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN VAN BUREN AND
CLEBURNE COUNTIES...

AT 525 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
NEAR FAIRBANKS OR ABOUT 10 MILES EAST OF BEE BRANCH...MOVING EAST AT
15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
FAIRBANKS...HEBER SPRINGS...GREERS FERRY LAKE AND PEARSON. ANOTHER
STRONG STORM WAS NOTED NEAR GREERS FERRY.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...
HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

44
Local storm report, Aug 21, 5:16 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
616 PM CDT MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     DOVER                   35.40N 93.11W
08/21/2006                   POPE               AR   LAW ENFORCEMENT

            TREES DOWN.

0455 PM     TSTM WND DMG     ATKINS                  35.24N 92.95W
08/21/2006                   POPE               AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

58
Special weather statement, Aug 21, 5:18 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
618 PM CDT MON AUG 21 2006

ARZ033-220000-
WHITE-
618 PM CDT MON AUG 21 2006

...STRONG THUNDERSTORMS WILL AFFECT WHITE COUNTY...

AT 615 PM CDT...DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG
THUNDERSTORMS EXTENDING FROM PANGBURN...TO JUST WEST OF SEARCY AND
BEEBE. MOVEMENT WAS EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS LINE OF STORMS INCLUDE...SEARCY...BEEBE...MCRAE...
JUDSONIA...PLAINVIEW...BALD KNOB AND VELVET RIDGE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...
HEAVY DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

44

The radar

The Little Rock radar (KLZK), 72 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prairie

When
August 21, 5:55 PM CST
Where
Prairie County, 4 mi N of Des Arc
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -91.500

Power pole was knocked down on Highway 33 north of Des Arc.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyWarnings in Arkansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532077.